Ask a doctor

Is It Injector Error if Botox or Dysport Spreads Systemically?

Doctor Answers (7)

Botox or Dysport spread systemically

+2

I have never heard of or seen any reports of dysport or botox having systemic side effects when used for cosmetic purposes when done appropriately (with the products which have been FDA approved for these purposes).  


Austin Dermatologist

Info on spread of botulinum toxin

+1

The medication guide for Botox (onabotulinumtoxinA) states "There has not been a confirmed serious case of spread of toxin effect away from the injection site when Botox has been used at the recommended dose to treat severe underarm sweating, blepharospasm, or strabismus, or when Botox cosmetic has been used at the recommended dose to treat frown lines."  Make sure you see a board certified dermatologist, plastic surgeon, or ophthamologist with experience in cosmetic treatments for your Botox or Dysport.  These products, when injected properly, can lead to beautiful results!

Donna Bilu Martin, MD
Miami Beach Dermatologist

Systemic dysport

+1

Botox and dysport, when properly injected, should not spread systemically. It doesn't spread very far from where injected. As far as I know, the only known  systemic effect would be formation of antibodies which has only been documented to happen with injecting large quantities for other, non-cosmetic, problems.

Jo Herzog, MD
Birmingham Dermatologist
5.0 out of 5 stars 12 reviews

You might also like...

Systemic effects from blockers like Botox and Dysport.

+1

Once anything is injected anywhere in your body, it's in your "system".  In the muscle, in the vein, in the fat, it's all exposed to your system.  There is zero operator error involved.  Properly trained clinicians, not just physicians, do Botox and Dysport for the local effect.  Systemic effects are outlined on the Allergan website.  Look there to see what they are.

Ritu Chopra, MD
Beverly Hills Plastic Surgeon
5.0 out of 5 stars 10 reviews

Does Botox or Dysport Spread Systemically

+1

I have been injecting both Botox and Dysport for many years and I have never heard of any problems with systemic effects when they have been used for cosmetic purposes and are properly injected by an experienced physician.

Mitchell Schwartz, MD
South Burlington Dermatologic Surgeon
5.0 out of 5 stars 8 reviews

Botox or Dysport Spreading Systemically?

+1

Like many other Doctors who participate on this website, I have injected thousands of patients with Botox over the last 10 years and I have never seen any systemic effects.  Botulinum toxin Type A is extremely safe if injected by a trained Doctor, if injected in appropriate doses (typically ranging from 20-60 units), and if the variety used is manufactured by Allergan or Medicis.  The only documented cases of systemic effects of Botulinum toxin type A occurred several years ago in Florida when a research grade toxin (not made by Allergan) was injected by a rather unscrupulous Physician into his own body and that of several friends.  The exact dosing was unclear, but it is believed that several thousand units were injected into each person, leading to severe systemic effects.  Remember that although Botox and Dysport are frequently injected in this country, it is still a medication and should be administered by a well trained, ethical Doctor.

Stephen Prendiville, MD
Fort Myers Facial Plastic Surgeon
5.0 out of 5 stars 34 reviews

Botox and Dysport in cosmetic doses do not spread sytemically

+1

The FDA requires that patients receiving Botulinum toxin injections be given an information sheet that itemizes a long list of scary systemic effects that could occur. Paradoxically, the same sheet also mentions that these effects have never been reported to occur with cosmetic doses. Considering the many millions of people who have recevied cosmetic Botox or Dysport, this should be reassuring.

Richard Baxter, MD
Seattle Plastic Surgeon
5.0 out of 5 stars 25 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.